Want More Education?
Delve deeper into the science behind skin care with —Skin Inc. Video Education!
Most Popular in:
The Secret Behind Eyelash Growth and Sunscreen's Dark Side
By: Rebecca James Gadberry
Posted: June 11, 2008, from the November 2006 issue of Skin Inc. magazine.
page 2 of 7
Comparisons have been made between lantanoprost and minoxidil, the granddaddy of hair-growth stimulators, which also is thought to act via prostaglandin processes. Although minoxidil does have a thickening effect on women’s lashes and has been used to treat alopecia areata in the lash area, it shows inferior results to the lash growth experienced with latanoprost. In addition, minoxidil must be used continually in order to maintain the results. The effects of latanoprost appear to be more powerful and longer lasting.6
Although these outcomes definitely are desirable, unwanted side effects from the three glaucoma drugs also have been reported, albeit much more rarely. Of the three, lantanoprost appears to produce the least amount of negative effects. These include red, itchy eyes, inflammation or darkening of the irises in blue or green eyes, whitening of the lashes, ingrown lashes, increased pigmentation of the eyelids, and reactivation of herpes keratitis or herpes dermatitis, as well as cystoid macular edema in those susceptible to the condition, which can distort a person’s vision when fluid and protein deposits cause a space on the retinas inside the eyes to thicken and swell. Increased pigmentation in the irises is most common among Asians, although 12–18% of Caucasians are reported to see darkening after one to two years of use. The iris hyperpigmentation experienced with these drugs is thought to be caused by increased melanin formation rather than a rise in melanocytes. Because the latter may be indicative of melanoma, this is comforting news to those who experience this effect.
Related to prostaglandins are growth factors such as vascular endothelial growth factor (VEGF) and epidermal growth factor (EGF). Although neither apparently is used in cosmetics to induce lash growth, last year one company—Jan Marini Skin Research, Inc.—introduced a new product containing an ingredient named Lash Growth Factor. Company owner Jan Marini admits that the ingredient seems to be working on prostaglandins, but is remaining quiet about further details until her patent is filed sometime within the next several months.
Whatever those details are, the effects are remarkably similar to those of the glaucoma drugs. Estheticians, physicians and consumers who use the product containing Lash Growth Factor report noticeable increases in lash growth and density within one to six months of use. Positive effects on brow growth also have been reported. Marini says that alopecia patients sometimes can see results, as well as chemotherapy patients, if they begin using the product after their treatment sessions are completed. However, unlike the glaucoma drugs, Marini adds that her product containing Lash Growth Factor is receiving reports of redness and itching from less than one-tenth of 1% of users. This is significantly less than the occurrence of irritation that frequently is reported with other eye products and glaucoma drugs.
1 M Johnstone, Hypertrichosis and increased pigmentation of eyelashes and adjacent hair in the region of the ipsilateral eyelids of patients treated with unilateral topical latanoprost. Am J Ophthalmol (124), 544–547 (1997)